I have been 'stuck' on this medication for over 8 years. At the time, when I was taking over 60 codeine pills a day, it saved my life, no questions, I cannot fault it there at all.
I have managed to reduce from 8mg to 2.8mg over that time though. I was put on it due to me developing an addiction to over the counter codeine. I have NEVER touched heroin or any 'street' opiates. Unfortunately for me I am also unable to take paracetamol or ibuprofen, as they both cause me a violent stomach upset and other unmanageable side effects. Last time I took just two paracetamol for a headache, I was violently sick within half an hour, made me feel very hot and feverish, gave me a very strange smell/taste of burning flesh and it made my lips and throat feel very itchy. I was advised by a nurse practitioner NOT to take it again as it may lead to an anaphylactic reaction. Ibuprofen makes me wheeze (I had childhood asthma and Ibuprofen makes this come back) gives me violent diarrhoea and sickness, and paracetamol causes me the side effects I mentioned above. I think this is because when I was abusing codeine, the pills also had ibuprofen and paracetamol in, so I created an intolerance to both via overuse.
I have a back condition which has caused me unimaginable amounts of pain, and due directly to this medication, and the associated program, I have been denied any form of pain relief and left to struggle to the point I cannot manage my home or daily living tasks anymore. The pain has led to me becoming very depressed and not being able to live a full life.
I now live in constant fear of ANY kind of pain, accidental or from my condition or having to have a medical procedure which would usually require pain relief during or afterwards. This has become a phobia now to which I have received no help or advice about. It causes me SO much anxiety on top of what I already have.
Getting OFF this medication will at least, hopefully clear my name with medical services, and allow me to discuss some of these issues with them in an open manner.
I have gone way beyond ever wanting to 'get high' or become addicted to opiates again, and using them is certainly a last resort for me, however buprenorphine, and the associated stigma, has left me in a very uncertain situation when it comes to managing pain.
The consensus I have been presented with is I am expected to endure pain that not many other people would find acceptable. It has given me a massive conundrum going forwards.
Nobody tells you this, that when you go on buprenorphine, you will be expected to endure horrendous levels of pain and be unable to undergo certain medical procedures which require general anesthesia or sedation.
Buprenorphine can also cause potentially fatal interactions with drugs used for anesthesia or procedural sedation as well. Often, a general anesthetic uses an opiate as part of it, so if you require emergency surgery, the anesthetist MUST be aware of how this medication interacts and blocks other opiates from working. So if you need a procedure that would normally be done under general anesthetic or sedation, or you need sedation because of anxiety for things like the dentist, you will NOT be able to have that procedure done without possibly being expected to go into withdrawal first!. Some doctors are NOT aware of these potentially lethal interactions, so you HAVE to be, your life depends on it. ASK first, ask if they are aware of these interactions, and if not, find one who is. Also if you do require surgery etc, they MUST be aware that you will have to stop taking the buprenorphine BEFORE the procedure, and they will be required to start any other opiates beforehand, to prevent withdrawal, then they have to be aware of precipitated withdrawal and how this drug works when you are reintroducing buprenorphine after any opiate use required for or during any procedures or treatment. VERY complex stuff, you'll be lucky to find a doctor or any medic who 'gets it' I assRead More Read Less